Cobb & Douglas Public Health Logo

District-Wide Programs

Cobb & Douglas Public Health - Make an Appointment
REQUEST AN APPOINTMENT
OR SERVICE
Cobb & Douglas Public Health - Career Center
Career Center
Cobb & Douglas Public Health - Survey
Let us know how we did
Cobb & Douglas Public Health - Healthy People 2030 Champion Badge

Recognize And Respond To An Opioid Overdose

There are several factors that can increase a person’s risk of overdosing. These include:

  • Changes in tolerance from not using or using less. This happens after being in-patient, in jail, or following a period of less or no opioid use.
  • Changes in the drug supply, such as increase potency/inclusion of fentanyl.
  • Mixing opioids with respiratory depressants or “downers” such as alcohol or benzodiazepines (benzos).
  • Mixing opioids with stimulants, such as cocaine and methamphetamine.
  • Having chronic health conditions such as, HIV, Hepatitis C, lung disease, heart disease, or other health concerns.
  • History of past overdoses.

How to recognize signs of an overdose:

Signs of OVERDOSE, which is a life-threatening emergency, include the following:

  • The face is extremely pale and/or clammy to the touch.
  • The body is limp.
  • Fingernails or lips have a blue or purple cast.
  • The person is vomiting or making gurgling noises.
  • The person cannot be awakened from sleep or cannot speak.
  • Breathing is very slow or stopped.
  • The heartbeat is very slow or stopped.

Signs of overmedication, which may progress to overdose, include:

  • Unusual sleepiness or drowsiness.
  • Mental confusion, slurred speech, or intoxicated behavior.
  • Slow or shallow breathing.
  • Extremely small “pinpoint” pupils.
  • Slow heartbeat or low blood pressure.
  • Difficulty being awakened from sleep.

What to do if you witness an overdose:
*If you witness or suspect an overdose, Georgia’s 911 Medical Amnesty Law protects you.

  1. Call 911
  2. Administer naloxone, if available.
  3. Try to keep the person awake and breathing.
  4. Lay the person on their side to prevent choking.
  5. Stay with them until emergency workers arrive.

Naloxone

What is naloxone?
Naloxone is a non-addictive, life-saving drug that can reverse the effects of an opioid overdose when administered in time.

Where can you get naloxone?
You can buy naloxone from your pharmacy without a prescription. Additionally, to obtain a free dose of naloxone, go to https://georgiaoverdoseprevention.org/request-naloxone-kit/, or come by the CDPH table at outreach events while supplies last. You can also ask the pharmacy at your local Cobb or Douglas County health department location to request a box for you from the CDPH Opioid Prevention and Response Program.

How do you use naloxone?
Naloxone can be administered intranasally or intramuscularly. To learn how to use intranasal naloxone, please watch Cobb Community Alliance to Prevent Substance Abuse’s Naloxone Training Video.

To learn how to use intramuscular naloxone, please read this fact sheet from New York State Department of Health.

Other Harm Reduction Resources

Fentanyl Testing Strips
Fentanyl, a drug 50x stronger than heroin, is being mixed into cocaine, Xanax, methamphetamine, MDMA, heroin, Percocet, and other street-bought drugs, causing a significant increase in overdoses and deaths in Georgia, including Cobb and Douglas Counties.

Fentanyl is nearly undetectable, and if you use street drugs, you are at a high risk of overdosing. 

There are some steps you can take to make your use less risky:

  • Test your drugs with fentanyl testing strips to see if they are contaminated with fentanyl. You can get free fentanyl testing strips from georgiaoverdoseprevention.org or come by the CDPH table at some events (link to events calendar), while supplies last. You can also ask the pharmacy at your local Cobb or Douglas County health department location to request a kit for you from the CDPH Opioid Prevention and Response Program (it may take a few days to come in).
  • Use a small amount first to see how you feel before using more.
  • Use with others nearby.
  • Carry naloxone/Narcan and make sure others around you know how to use it.
    Note: because of the higher potency of fentanyl and fentanyl analogs compared to that of heroin, larger doses of naloxone may be required to reverse the opioid-induced respiratory depression from a fentanyl-involved overdose.

Some fentanyl testing strips come with certain supplies to help you test. To learn how to use fentanyl testing strips, please watch the video below from Eerie County New York.

Xylazine Testing Strips
Xylazine is a non-opioid chemical originally approved for veterinary use in 1972 as an animal sedative, but it has never been approved for use in humans. However, Xylazine has been reported as an adulterant in an increasing number of illicit drug mixtures and has been detected in a growing number of overdose deaths. To test if your drugs have been contaminated with Xylazine, you can get free testing strips from georgiaoverdoseprevention.org or come by the CDPH table at some events while supplies last. You can also ask the pharmacy at your local Cobb or Douglas County health department location to request a box for you from the CDPH Opioid Prevention and Response Program (it may take a few days to come in). Testing with Xylazine Testing strips follows the same procedure as testing with Fentanyl testing strips, as seen in the video above.